Alert archive / South Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 123, NWS Columbia, SC

July 3, 2005Clarendon County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 3, 2005, 12:55 PM EDT for Clarendon County, South Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 3, 2005, 12:55 PM EDT (16:55 UTC)
Expired
Jul 3, 2005, 1:45 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Clarendon County, SC

The radar

The Columbia radar (KCAE), 99 km from the middle of the area, began a volume at 16:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 4.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2005-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2005-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2335 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 031658
SVRCAE
SCC027-031745-
/O.NEW.KCAE.SV.W.0123.050703T1655Z-050703T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1255 PM EDT SUN JUL 3 2005

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CLARENDON COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 145 PM EDT

* AT 1248 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM IN THE FORESTON AREA OF EASTERN CLARENDON
  COUNTY. THE STORM WAS NEARLY STATIONARY.


* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FORESTON BY 110 PM EDT

EXPECT WIND GUSTS NEAR 60 MPH AND VERY HEAVY RAIN WITH THIS
THUNDERSTORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1, 8 0 0,
7 7 5, 7 1 9 9.

LAT...LON 3348 8018 3354 8008 3365 8005 3368 8024

$$

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 10:29 AM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 3, 10:29 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
1029 AM EDT SUN JUL 3 2005

.SHORT TERM (REST OF TODAY)...
THE FORECAST APPEARS ON TRACK...PUT PLAN AN UPDATE TO THE TEXT
PRODUCT TO REMOVE THE MORNING FORECAST. CONVERGENCE ASSOCIATED
WITH THE DIFFUSE FRONT...HEATING...AND THE WEAK H5 SHORTWAVE
TROUGH SHOULD HELP CAUSE SCATTERED TO NUMEROUS THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE CHANCE APPEARS HIGHER IN THE SOUTHEAST
PART ASSOCIATED WITH THE SURFACE TROUGH. CLOUDINESS SHOULD LIMIT
INSTABILITY...BUT MODERATE INSTABILITY COULD HELP SUPPORT A FEW
STRONG THUNDERSTORMS WITH THE MAIN THREAT WIND. THE HAIL THREAT
APPEARS LESS WITH WET BULB ZERO HEIGHTS 13000 TO 14000 FEET.
PRECIPITABLE WATER NEAR 2 INCHES SUPPORTS VERY HEAVY RAIN WITH SOME
OF THE THUNDERSTORMS.
&&

.PREVIOUS DISCUSSION...
(ISSUED 318 AM EDT SUN JUL 3 2005)

SHORT TERM (TODAY THROUGH TUESDAY)...
SATELLITE SHOWS CLOUDS...MAINLY MID/HIGH...INCREASING ACROSS THE
AREA FROM THE SW. OBSERVATIONS INDICATE THAT FRONTAL BOUNDARY IS
LOCATED NEARLY W TO E ACROSS THE AREA THIS MORNING FROM NEAR
ATL/AGS/CAE/FLO/ILM. 88D SHOWING A FEW SHRA/TSRA HAVE CONTINUED TO
DEVELOP DURING THE OVERNIGHT HOURS ALONG THE FRONTAL BOUNDARY. WV
SHOWS SOME WEAK DIFFLUENCE ACROSS THE AREA ALONG WITH SHORTWAVE
ENERGY ACRS THE LOWER MS RIVER VALLEY. BOTH NAM/GFS SHOW WEAK
SHORTWAVE ACROSS MS RIVER VALLEY THIS MORNING ALONG WITH MID/UPPER
LEVEL HIGH PRESSURE RIDGE OFF THE SRN COAST OF FL. BOTH MODELS
HAVE THIS FEATURE MOVING SLIGHTLY EWD TODAY/TONIGHT. BY
MONDAY...BOTH MODELS ADVERTISE THAT MID/UPPER LEVEL RIDGING WILL
TRY TO BUILD A BIT NORTHWARD TOWARD THE AREA. BY TUE...RIDGING
HOLDS ON ACROSS THE DEEP SOUTH. AT THE SURFACE...WEAK FRONTAL
BOUNDARY WILL LINGER ACROSS THE AREA TODAY THEN BY TONIGHT AND MON
SOME DIFFERENCES SHOW UP IN HANDLING REMAINING BOUNDARY. GFS WANTS
TO LIFT THE BOUNDARY NORTH OF THE AREA...WHILE THE NAM WANTS TO
SLOWLY DISSIPATE THE BOUNDARY ACROSS THE AREA BY TUE. MODEL TIME
SECTIONS CONTINUE TO SHOW LOTS OF LOW LEVEL MOISTURE TO REMAIN
ACROSS THE AREA THROUGH THE BEGINNING OF THE WEEK. PW VALUES
HOVERING AROUND 2.0 INCHES AS WELL. GUIDANCE POPS QUITE HIGH FOR
TODAY...RUNNING IN THE LIKELY CATEGORY. WITH BOUNDARY IN PLACE
ACROSS THE AREA AND APPROACHING SHORTWAVE...WILL GO HIGH
CHANCE/LIKELY ACROSS THE AREA TODAY/TON. NOT EXPECTING MUCH CHANCE
FOR SEVERE STORMS...BUT CANNOT RULE OUT AN ISOLATED SEVERE STORM
WITH MODERATELY UNSTABLE AIRMASS DURING THE SUMMER. MAIN THREAT
HOWEVER WILL BE HEAVY RAIN WITH STORM MOTION AROUND 10 TO 15 MPH.

LONG TERM (TUESDAY NIGHT THROUGH SATURDAY)...
MID/UPPER FLOW REMAINS RATHER FLAT ACROSS THE AREA DURING MUCH OF
THE WEEK. ALTHOUGH GFS TRIES TO DEVELOP TROFINESS ALONG THE EAST
COAST TOWARD THE END OF THE WEEK. WITH SURFACE HIGH PRESSURE
EXPECTED TO REMAIN ACROSS FL ALONG WITH FLAT FLOW...EXPECT
TEMPERATURES TO REMAIN CLOSE TO NORMAL WITH NORMAL CHANCES FOR
PRECIPITATION.

AVIATION...
WEAK NEARLY STATIONARY FRONTAL SYSTEM EAST TO WEST ACROSS THE AREA
WILL CONTINUE THROUGH THE PERIOD. AIRMASS WILL REMAIN MOIST AND
UNSTABLE. THIS MORNING WIDE SPREAD AREAS OF MVFR CEILINGS AND VSBYS
WITH WIDELY SCATTERED SHOWERS/TSRA THRU 13Z. THUNDERSTORMS SHOULD
BEGIN TO RE-DEVELOP AROUND 16Z AND BECOME MORE NUMEROUS BETWEEN
21Z AND 04/01Z WITH IFR CONDITIONS IN THE STRONGER STORMS.
THUNDERSTORM COVERAGE SHOULD DECREASE WITH LOSS OF HEATING.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

05
Hazardous weather outlook, Jul 3, 6:10 AM EDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
610 AM EDT SUN JUL 3 2005

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-
041015-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
610 AM EDT SUN JUL 3 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH
CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA..

.DAY ONE...TODAY AND TONIGHT

HERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE MAIN THREAT WILL BE STRONG DAMAGING WIND GUSTS...HAIL
AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR EVENING.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 3, 3:20 PM EDTSevere Thunderstorm WarningCAESaluda40 min
Jul 3, 4:08 PM EDTSevere Thunderstorm WarningCAENewberry52 min
Jul 3, 4:15 PM EDTTornado WarningCAENewberry45 min
Jul 3, 4:18 PM EDTSevere Thunderstorm WarningCAEOrangeburg42 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.